DOI: 10.1093/jscr/rjag978 ISSN: 2042-8812

Acute crystalline lens opacification following intracameral phenylephrine during retinal detachment surgery requiring unplanned phaco-vitrectomy

Ananth Ranjit, Panagiotis Tsoutsanis, Konstantinos Kaprinis

Abstract

Intracameral phenylephrine is commonly used during intraocular surgery to facilitate pupillary dilation. Previous reports have described transient anterior capsule and cortical lens discolouration following intracameral phenylephrine administration. We describe a case of acute crystalline lens opacification developing immediately following intracameral phenylephrine administration during pars plana vitrectomy for rhegmatogenous retinal detachment. The resultant loss of retinal visualization necessitated conversion to an unplanned phaco-vitrectomy. Vitreoretinal surgeons should be aware of this rare but potentially significant complication when using intracameral phenylephrine in phakic eyes.

More from our Archive